Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 24, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2018, 10:50 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 10:50 PM CDT (03:50 UTC)
- Expired
- May 17, 2018, 11:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 208 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453
WUUS53 KFSD 180350
SVRFSD
SDC015-023-053-180415-
/O.NEW.KFSD.SV.W.0024.180518T0350Z-180518T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1050 PM CDT THU MAY 17 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Charles Mix County in south central South Dakota...
Gregory County in south central South Dakota...
Brule County in south central South Dakota...
* Until 1115 PM CDT.
* At 1049 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Joe Creek Rec Area to near
Keyapaha, moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* These severe thunderstorms will remain over mainly rural areas of
northwestern Charles Mix...Gregory and Brule Counties, including
the following locations... Dixon In Gregory County and Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9953 4350 9929 4352 9928 4357 9934
4364 9936 4367 9947 4370 9941 4377 9941
4380 9936 4386 9931 4390 9936 4393 9935
4393 9893 4354 9886 4300 9891 4300 9953
TIME...MOT...LOC 0349Z 275DEG 39KT 4405 9975 4314 10013
HAIL...0.88IN
WIND...60MPH
$$
Kalin2 follow-up statements
666
WWUS53 KFSD 180402
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1102 PM CDT THU MAY 17 2018
SDC015-023-053-180415-
/O.CON.KFSD.SV.W.0024.000000T0000Z-180518T0415Z/
Charles Mix SD-Gregory SD-Brule SD-
1102 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN CHARLES MIX...GREGORY AND BRULE COUNTIES...
At 1101 PM CDT, severe thunderstorms were located along a line
extending from near Lower Brule to near Clearfield, moving east at 45
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chamberlain, Kimball, Gregory, Burke, Bonesteel, Dallas, Herrick, St.
Charles, Grass Ranch Colony, Lake Francis Case, Pukwana and Dixon In
Gregory County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9953 4350 9929 4352 9928 4357 9934
4364 9936 4367 9947 4370 9941 4377 9941
4380 9936 4386 9931 4390 9936 4393 9935
4393 9893 4354 9886 4300 9891 4300 9953
TIME...MOT...LOC 0401Z 275DEG 39KT 4404 9959 4313 9997
HAIL...0.88IN
WIND...60MPH
$$
Kalin677
WWUS53 KFSD 180416
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1116 PM CDT THU MAY 17 2018
SDC015-023-053-180425-
/O.EXP.KFSD.SV.W.0024.000000T0000Z-180518T0415Z/
Charles Mix SD-Gregory SD-Brule SD-
1116 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLES MIX...
GREGORY AND BRULE COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened just below
severe limits, and no longer pose an immediate threat to life or
property. Therefore, the warning has been allowed to expire. However
gusty winds up to 50 mph are still possible with these thunderstorms.
LAT...LON 4350 9953 4350 9929 4352 9928 4357 9934
4364 9936 4367 9947 4370 9941 4377 9941
4380 9936 4386 9931 4390 9936 4393 9935
4393 9893 4354 9886 4300 9891 4300 9953
TIME...MOT...LOC 0415Z 275DEG 39KT 4403 9939 4312 9977
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:58 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 17, 6:58 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 658 PM CDT Thu May 17 2018 .SHORT TERM...(This evening through Friday) Issued at 309 PM CDT Thu May 17 2018 Isolated showers and thunderstorms continued into the early afternoon west of the James River. This appeared to be consistent with the eastern edge of the EML and some very weak forcing/instability based around 7-8kft. This bit of mid level moisture and instability look to continue through late afternoon before drying out. Some hint that the the low and mid level winds will back late this afternoon and evening as a mid and upper level wave lifts northeast into western ND. This will likely keep the brunt of new development tonight to the west of the Missouri River. After about 6z some of the showers and thunderstorms may propagate into central SD and get close to Interstate 29 as the low and mid level winds turn a bit more south to southwest. With stronger winds and more cloud cover lows will be mild in the upper 50s to lower 60s. There may be a bit of a lull late morning into early afternoon before the chances for showers and thunderstorms increase again late Friday afternoon into Friday evening. Will keep the chance for rain and thunderstorms generally west of Interstate 29. The chance for any severe weather continues to be low as the mid and upper level lapse rates are not nearly as steep as today. But with weak winds slow storm motion will be possible with localized heavy rainfall possible. Highs will still be warm, but not quite as warm as the past couple of days. .LONG TERM...(Friday night through Thursday) Issued at 309 PM CDT Thu May 17 2018 The axis of moisture and instability shifts east and all but parts of northwest IA should see a decent chance for rainfall and a few thunderstorms Friday night. The main threat from these thunderstorms should be lightning and heavier rainfall but at this time not anticipating any widespread heavy rain concerns. Plus the better chance for heavier rainfall will likely come west of the James River where there is a little less impact from heavy rainfall. Closer to Interstate 29 the chances will start to drop off but do expect at least some scattered activity by afternoon as the low level thermal/moisture ridge moves over Interstate 29. With the increase in clouds and a cool front coming in from the north temperatures will be cooler. Highs in the 70s in northwest IA and 55 to 65 elsewhere. Saturday night into Sunday will include some higher chances for rain and thunderstorms but again the chance for severe is pretty low. There is also some room for error with a wobbling upper level low to the south expected to lift north. If this low does not wobble north the chances will decrease a bit. Right now banking on some rainfall and a lot of clouds so highs in the 60s for everyone. If a little more cool air and rain than expected there is a decent chance for highs in the 50s. Monday through Thursday will see temperatures more in line with the seasonal normal, back into the 70s. While early week will see some ridging aloft bringing an increased chance for dry conditions, the models are hinting at some troughing mid week and will need to have a chance for showers and thunderstorms in the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 656 PM CDT Thu May 17 2018 Breezy south winds continue through sunset, lighten overnight, and then redevelop during the day Friday. Thunderstorms will slowly approach from the west and north overnight, reaching KHON, Chamberlain, and other areas west of Mitchell during the early morning hours Friday. Lightning and gusty winds are possible with storms. The line of storms will weaken during the morning hours, likely dissipating before reaching I-29 and KFSD & KSUX. During Friday afternoon and evening, additional scattered thunderstorms are expected to develop. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...VandenBoogart
Hazardous weather outlook, May 17, 9:38 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 938 PM CDT Thu May 17 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-190245- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody- McCook-Minnehaha-Turner-Lincoln SD-Yankton-Clay SD-Union- 938 PM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Diminishing thunderstorms may reach the outlook area Friday morning. Thunderstorm chances will increase again Friday afternoon and Friday night as a front approaches the area. While the overall risk of severe storms is low, there will be a risk for locally heavy rainfall due to the slow moving nature of the expected storms. Thunderstorm chances continue into Sunday. While the risk of severe storms is low, locally heavy rainfall could be possible leading to increased risks of renewed river flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-039-050-052>054-057>060-063>065-068-190245- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 938 PM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight A weakening line of thunderstorms will move through around midnight through the early morning hours Friday. Strong wind gusts 40 to 50 mph are possible as storms pass, with perhaps a few damaging wind gusts to 60 mph. A few locations could also see heavy rain, as storms are slow moving. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Redevelopment of thunderstorms will again be possible Friday afternoon and evening. A few strong storms will be possible and will bring the risk of damaging winds, marginally severe hail, and locally heavy rainfall into Friday evening. Thunderstorms will likely continue into Saturday morning as a front arrives, with a lingering risk of excessive rainfall. The risk of thunderstorms continues Saturday and Saturday night before decreasing on Sunday. While severe weather chances will be low, there will be an increased risk for excessive rainfall which could lead to minor flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.